ONCLIVE NEWS NETWORK: ON LOCATION WILL BE LIVE AT ESMO THIS WEEK - STAY TUNED FOR MORE INFORMATION!

Search Videos by Topic or Participant
Browse by Series:

Cetuximab Safety Profile in Head and Neck Cancer

Insight From: Ezra Cohen, MD, UCSD; Robert L. Ferris, MD, PhD, Pittsburgh;Barbara A. Murphy, MD, Vanderbilt 
Published: Wednesday, Aug 13, 2014
For High-Definition, Click
Toxicities associated with cetuximab tend to be more tolerable than those observed with cytotoxic chemotherapy. The most concerning side effect, notes Robert Ferris, MD, is an anaphylactic infusion reaction, attributed to cetuximab’s property as a mouse-based antibody. Barbara Murphy, MD, states the rate of anaphylactic reactions is variable, and depends on the patient’s geographic region. Murphy emphasizes it is important for clinicians to know the rate of anaphylaxis is in their area so that they can prepare accordingly. In regions with high anaphylaxis rates, administration of mini-doses before full doses may be warranted; however, this may not be necessary in other parts of the country.

Dermatologic toxicities are inherent with cetuximab’s mechanism of action as an inhibitor of epidermal growth factor, as it has a direct effect on skin, explains Ezra Cohen, MD. This reaction occurs in approximately 70% to 80% of patients, where patients classically present with a macular rash, which affects the face, neck, chest, and back, that usually subsides in 2 to 3 months. When the rash is severe, it can lead to hyperpigmentation, which can be bothersome to patients. Cohen notes, however, that clinicians are becoming more proficient in managing these reactions, and there has been a decline of patients with grade 3 and 4 skin toxicities. Management includes dose reduction and supportive care, such as antibiotics.

Murphy notes that there is conflicting evidence regarding the use of antibiotics in preventing rash. Data suggest that antibiotics can reduce the severity of the reaction, which is relevant in avoiding hyperpigmentation. Ferris comments that it is rare for these toxicities to lead to cetuximab discontinuation, as they are generally manageable with topical formulations of steroids or antibiotics. His practice often counsels patients that the severity of the rash may be associated with the antitumor effect of cetuximab. Cohen adds that he instructs patients to begin topical therapies, such as clindamycin gel or moisturizing agents, as soon as they see a rash or notice any difference in their skin. After implementing this counseling recommendation, Cohen’s practice observed a dramatic drop in the number of grade 3 skin toxicities.

Another toxicity related to cetuximab therapy is hypomagnesemia, due to cetuximab’s effect on the kidneys. Symptomatic patients may receive oral magnesium, and if oral supplementation is inadequate, intravenous magnesium may be administered with the cetuximab infusion. Cohen states that as long as clinicians are aware of this side effect and aggressively replace magnesium in those who require it, they can avoid any symptoms related to hypomagnesemia.
Slider Left
Slider Right
For High-Definition, Click
Toxicities associated with cetuximab tend to be more tolerable than those observed with cytotoxic chemotherapy. The most concerning side effect, notes Robert Ferris, MD, is an anaphylactic infusion reaction, attributed to cetuximab’s property as a mouse-based antibody. Barbara Murphy, MD, states the rate of anaphylactic reactions is variable, and depends on the patient’s geographic region. Murphy emphasizes it is important for clinicians to know the rate of anaphylaxis is in their area so that they can prepare accordingly. In regions with high anaphylaxis rates, administration of mini-doses before full doses may be warranted; however, this may not be necessary in other parts of the country.

Dermatologic toxicities are inherent with cetuximab’s mechanism of action as an inhibitor of epidermal growth factor, as it has a direct effect on skin, explains Ezra Cohen, MD. This reaction occurs in approximately 70% to 80% of patients, where patients classically present with a macular rash, which affects the face, neck, chest, and back, that usually subsides in 2 to 3 months. When the rash is severe, it can lead to hyperpigmentation, which can be bothersome to patients. Cohen notes, however, that clinicians are becoming more proficient in managing these reactions, and there has been a decline of patients with grade 3 and 4 skin toxicities. Management includes dose reduction and supportive care, such as antibiotics.

Murphy notes that there is conflicting evidence regarding the use of antibiotics in preventing rash. Data suggest that antibiotics can reduce the severity of the reaction, which is relevant in avoiding hyperpigmentation. Ferris comments that it is rare for these toxicities to lead to cetuximab discontinuation, as they are generally manageable with topical formulations of steroids or antibiotics. His practice often counsels patients that the severity of the rash may be associated with the antitumor effect of cetuximab. Cohen adds that he instructs patients to begin topical therapies, such as clindamycin gel or moisturizing agents, as soon as they see a rash or notice any difference in their skin. After implementing this counseling recommendation, Cohen’s practice observed a dramatic drop in the number of grade 3 skin toxicities.

Another toxicity related to cetuximab therapy is hypomagnesemia, due to cetuximab’s effect on the kidneys. Symptomatic patients may receive oral magnesium, and if oral supplementation is inadequate, intravenous magnesium may be administered with the cetuximab infusion. Cohen states that as long as clinicians are aware of this side effect and aggressively replace magnesium in those who require it, they can avoid any symptoms related to hypomagnesemia.
View Conference Coverage
Online CME Activities
TitleExpiration DateCME Credits
Publication Bottom Border
Border Publication
x